The chemical composition written over Metformin tablets on a blue background.

METFORMIN OVERDOSE: THINK LACTIC ACIDOSIS, NOT HYPOGLYCEMIA

Julie Weber Poison Alerts

It is only natural to assume that an overdose with an agent used to treat diabetes will result in very low blood sugar. This is certainly true with insulin and sulfonylurea agents such as glipizide or glyburide, but it is not the case with metformin overdose. Metformin is one of the most commonly prescribed drugs in the world, used as a first-line treatment for Type 2 diabetes and many off-label indications such as polycystic ovary syndrome, obesity, and antipsychotic-induced weight gain. It is often implicated in medication errors, and self-harm attempts reported to the poison center.

Metformin was FDA-approved in 1995 but has been available in much of the world since the late 1950s. A related biguanide agent, phenformin, had previously been available in the US; however, FDA removed it from the market in 1977 due to a high incidence of lactic acidosis. While metformin has been shown to have a lower risk of lactic acidosis at therapeutic doses, lactic acidosis remains the primary concern following an overdose and in therapeutic use in certain at-risk conditions.

Surprisingly, hypoglycemia is NOT expected from an overdose unless the overdose also involved a sulfonylurea agent.

KINETICS

The chemical composition for Metformin.Metformin is available as an immediate-release tablet and oral solution (formerly Glucophage®, Riomet®, and generic) and as an extended-release tablet (Fortamet®, Glucophage XR®, Glumetza®, and generic). It is also in combination with virtually all other classes of oral antidiabetic agents. 

After intake, immediate-release metformin peaks in 2 to 4 hours on average and extended-release peaks in 6-8 hours. There are some differences based on the formulation (see table below). Metformin partitions into red blood cells. It is excreted unchanged in the urine with a plasma half-life of 6 hours and a whole-blood half-life of 17 hours in patients with normal renal function. Metformin is contraindicated in patients with severe and end-stage chronic kidney disease and is not recommended for those with moderate disease and a GFR below 45 mL/min. 

Peak Half-Life
Metformin IR 
Formerly Glucophage, generic
500 mg, 850 mg, 1000 mg tabs
2-3 hours

6 hours

Range 4-9 hours

Riomet, generic 
500 mg/5ml oral solution
2-4 hours
Metformin ER 
Fortamet, generic 
500 mg, 1000 mg tabs

6 hours

Range 3-10 hours

Glucophage XR, generic
500 mg, 750 mg tabs

7 hours

(Range 4-8 hours)

Glumetza
500 mg, 1000 mg tabs
7-11 hours

MECHANISM OF ACTION

Metformin is a metabolic modulator. In diabetes, it decreases hepatic glucose production, decreasing intestinal absorption of glucose, and improving insulin sensitivity. It lowers both basal and postprandial glucose overall without causing sudden drops in glucose. It does NOT increase insulin secretion.

MECHANISM OF TOXICITY

It may come as a surprise, that metformin does NOT cause hypoglycemia in overdose because it does not increase insulin release, unlike sulfonylureas such as glipizide or glimepiride. Instead, the primary concern in overdose is significant lactic acidosis. Metformin causes a shift of mitochondrial energy production towards fuel-wasting anaerobic metabolism, which favors lactate production. Mild elevation in serum lactate is not an issue because it can be buffered and converted to pyruvate in the liver. However, severe lactic acidosis can occur in situations of metformin accumulation in the blood such as renal impairment or a large overdose; clinical conditions that increase lactate generation such as hypotension and hypoxia, reduced hepatic function, and other sources of physiologic stress. 

Understanding terms associated with me metformin overdose:

  • Metformin-Induced Lactic Acidosis (MILA): High levels of metformin are the principal cause of illness (primarily after an overdose). Sometimes also referred to as MALA
  • Metformin-Associated Lactic Acidosis (MALA): Patient develops acute life-threatening illness and metformin amplifies the degree of lactic acidosis, but it is not the sole cause of the illness.
  • Metformin-Unrelated Lactic Acidosis (MULA): Patient has lactic acidosis, but metformin levels are known or suspected to be low. (Metformin blood level is rarely available.)

Risk factors for lactic acidosis:

  • Renal insufficiency
  • Age 65 years and older
  • Concurrent clinical conditions causing hypotension or poor tissue perfusion
    (sepsis, dehydration, hemorrhage, respiratory or heart failure)
  • Liver impairment
  • Excessive alcohol intake
  • Imaging procedures with contrast
  • Surgical procedures

WHAT ARE ADVERSE EFFECTS OF METFORMIN OVERDOSE?

Minor to moderate effects may occur following dosing errors or small overdoses:

Metformin commonly causes GI side effects, especially when starting the medication or after a recent dose increase. Symptoms may include anorexia, diarrhea, nausea, vomiting, bloating, flatulence. Asymptomatic mild elevation of serum lactate is occasionally seen after therapeutic metformin dosing or small overdose but appears to have no clinical significance. Lactate returns to normal spontaneously without treatment. Some patients may experience headaches, dizziness, or asthenia.

Major effects are possible following large overdose or use in patients at high risk:

Lactic acidosis is defined by an arterial pH of <7.35 along with serum lactate >5 mmol/L (>45 mg/dL). Patients may present initially with vague or non-specific symptoms such as malaise, myalgias, and late-onset GI upset, or abdominal pain. These may progress to CNS depression, respiratory distress, hypotension, seizures, circulatory collapse, and cardiac arrest. 

WHAT IS THE TREATMENT FOR METFORMIN OVERDOSE?

There is no antidote for metformin overdose; treatment involves good supportive care and symptomatic management with specific interventions.

Extracorporeal treatment is the mainstay of treatment for severe overdose.

Metformin is a decent candidate for dialysis with its low molecular weight, high water solubility, and low protein binding. However, it has a high Volume of Distribution, so prolonged or repeated dialysis may be necessary. The method of choice is intermittent hemodialysis with bicarbonate buffer to facilitate removal of lactate as well as metformin. Avoid dialysate fluid or IV fluids that contain lactate as a buffer since it may not be metabolized by the liver and can exacerbate lactic acidosis. Continuous Renal Replacement Therapy (CRRT) is an acceptable alternative if HD is not available or the patient cannot tolerate it.

Indications for hemodialysis include (EXTRIP Guidelines):

  • Lactate concentrations greater than15 to 20 mmol/L (135 to 180 mg/dL)
  • Blood pH of 7 to 7.1 or lower
  • Failure of standard supportive care and bicarbonate
  • Hemodialysis should be considered earlier if other clinical factors are present, such as impaired renal function, shock, liver failure, or decreased level of consciousness.

Continue extracorporeal therapy until serum lactate < 3 mmol/L and pH >7.35. 

Intravenous sodium bicarbonate is controversial. It may not completely correct acidosis due to continued production of lactate, and in some instances, may make acidosis worse. Monitor electrolytes and blood gases to guide therapy.

Other supportive care may be needed. Treat hypotension with IV fluids and vasopressors. Response to pressor agents is typically better after hemodialysis is underway. Although hypoglycemia is not an expected metformin effect, it occasionally occurs and should prompt suspicion of concurrent exposure to a sulfonylurea or insulin. Treat hypoglycemia with intravenous dextrose as usual. Octreotide is recommended for sulfonylurea exposure resulting in hypoglycemia.

OBSERVATION

Patients who present soon after metformin overdose may have minimal or no symptoms. Metabolic toxicity takes time to develop. Monitor patients who took a large overdose or who have elevated serum lactate for a minimum of 6-12 hours. The rate of development of lactic acidosis is unpredictable. To consider medical clearance, ensure lactate is within the normal range or is steadily decreasing if it had been elevated, and the patient is clinically well or improving. 

If you have a patient with metformin overdose or lactic acidosis you suspect may be related to metformin (MALA), please call the Missouri Poison Center at 1-800-222-1222 where specially trained nurses, pharmacists, and medical toxicologist can provide you with the most up-to-date management advice on common and uncommon exposure. 

print

Share this Post